When I first started taking it 100mg 2x per day I herxed severely. I was very tired and ill all the time and this lasted over a month. The nausea was also pretty severe but after several weeks that went away. It's better to take it with food if you have nausea. Doxy hits me very hard. I have still been unable to increase the dosage and I haven't completely stopped the herx yet (but I'm on other meds as well).
I also got a terrible blistering rash on my hands from being in the sun on doxy. If you are in the sun, sunscreen will probably not be enough to protect you from the rash. I use the baby sunscreen with zinc oxide or titanium oxide. Even that doesn't work.
One thing I found to help is to use a very thick face makeup or concealer on exposed skin (especially hands if you can't wear gloves). Since wearing the makeup on my hands, I have not had any further burning.
I am not a fan of taking doxy alone because of its ability to speed up the process of turning spirochetes into the cystic form. Are you seeing a LLMD and were you evaluated for co-infections? Generally, my LLMD likes me on doxy, plus a macrolide like biaxin or zithromax and a cyst buster (tindamax, flagyl or grapefruit seed extract) to cover all bases when we are going after Lyme.